logo



How dangerous is buprenorphine? TDH warns public about opioid treatment medication

Zach Vance • Updated Jan 13, 2018 at 11:40 PM

How dangerous is the opioid addiction medication buprenorphine?

Apparently dangerous enough for the Tennessee Department of Health to release a warning about the risks of misuse and death associated, not caused, by taking buprenorphine — a medication often sold under the names Suboxone or Subtex to help people recover from opioid addiction.

While acknowledging the drug can save lives, state health officials issued a stern warning that buprenorphine, when taken with another respiratory depressant, can be deadly.

In 2016, the state recorded 67 overdose deaths where buprenorphine was detected in the person’s system. Of that total, benzodiazepines, commonly known as Xanex and Valium, were found in 61 percent of the buprenorphine-associated deaths.

But one of the most interesting findings is that between 2013 and 2016, 10 Tennesseans only had buprenorphine present in their system when they died of an apparent overdose.

So did buprenorphine actually cause those deaths, or was it something else? 

Dr. David Reagan, chief medical officer for the Tennessee Department of Health, attached a caveat to those 10 deaths.

“Lately, in the last 1.5 or two years, we have seen a surge in fentanyl analogues, which may be more powerful (of an) opioid than fentanyl is,” Reagan said.

“Some of those (fentanyl analogues), like carfentanil, are not detected by routine drug screens. So it might not have shown up in the drug screens that were done on the patients where only buprenorphine was found.”

In August, the Tennessean  investigated how medical examiners across the state record overdose deaths and found considerable discrepancies, making it virtually impossible to determine an accurate count, much less the cause of each overdose.

Dr. Vance Shaw, owner and operator of High Point Clinic in Johnson City, said one of his patients died and it was incorrectly ruled an buprenorphine overdose.

“This patient had cold-like symptoms for about a week or so and went to the ER. They tried to admit (the patient) to the hospital but the beds were full. So they sent her home with some antibiotics and the patient died,” Shaw said.

“Now, they did a full autopsy on her and what they found is she had therapeutic levels of (buprenorphine), within normal range, in her system, and she had pneumonia. Do you know what they put as the cause of death on the official pathology report by a board-certified pathologist? Buprenorphine overdose.”

Additionally, a 2011 National Institute of Health study found buprenorphine administered up to 70 times its recommended dosage was well tolerated by patients, who were not dependent on opioids but had previous experience taking them.

Some studies have also determined buprenorphine’s lethal dose, or LD50, meaning the dosage that kills 50 percent of test subjects, is approximately 5,000 pills.

Numerous other studies have determined buprenorphine has low toxicity levels and a “ceiling effect,” meaning after a certain point, its effects no longer increase with increased dosing.

Shaw thinks the biggest danger posed by buprenorphine, as with any over-the-counter medication, is allergic reactions or abnormal sensitivity.

“If a person has an allergic reaction to it, it’s like a bee sting. Essentially, what happens is your blood pressure drops to zero, you die and it looks like a sudden death for no particular reason,” Shaw said.

“So someone could have had an anaphylactic reaction to it, they died and it would look exactly like an overdose. Again, a certain percentage of people are going to have an allergic reaction to any medicine.”

Tennessee Recovery Coalition President Paul Trivette criticized the Tennessee Department of Health’s warning for further compounding the stigma attached to medication-assisted addiction treatment. 

“It almost promotes more stigma. You could say (there are dangers associated with) a lot of things in life, but we’re in the middle of an epidemic. We as a society have to support these individuals getting into treatment because the horse is already out of the barn,” Trivette said.

“It has been discouraging to a lot of physicians and I would even say counselors because they’ve seen the success of it, and it makes it even more difficult to talk about.”

Reagan said the basis of the press release is that buprenorphine is “probably the safest of the opioids,” but that doesn’t mean it’s completely safe.

Between 2015 and 2016, the Department of Health reported a 34 percent increase in deaths associated with buprenorphine.

“One of the messages of this press release is to help people understand that buprenorphine, with its many advantages and its favorable profile, is nonetheless a dangerous drug,” Reagan said.

People should use the following precautions when taking buprenorphine: don’t take other medications without first consulting your doctor, and don’t use illegal drugs, drink alcohol or take sedatives, tranquilizers or other drugs that slow breathing. Mixing other medications with buprenorphine can lead to overdose or death.

Recommended for You

    Johnson City Press Videos